Benzodiazepines - what can they do to you?
To the Editor:
My name is Mary Odegard, I would like to share my experience.
About three years ago, I was given a prescription for Xanax, a benzodiazepine. I was undergoing chemo, and was on a variety of chemo drugs that could make my blood pressure become elevated. I didn’t realize that this could alter my thought process. After the chemo was completed, maybe I would not have to take so much. So I cut back. I should have stopped. I still used these periodically, for sleep and stress related issues. I thought this was okay. I have colleagues that take this, and friends I know that take this, and my primary doctor was okay in ordering more benzodiazepines. The problem is this: benzodiazepines can cause headaches, loss of orientation, sleep disorders, and many other side effects.
I developed some issues with this medication. I was having some memory loss, and obsessive compulsive problems. I thought maybe it was from something else. So I went to my primary care doctor with these issues. She was willing to order all these tests, and a referral to a neurologist. I followed up with a second opinion with an internal medicine doctor. He glanced at my medication list, he said, “You cannot be on this medication for long term use, this will impair your memory.”
Benzodiazepines can stay in your body for six days after stopping. Now my memory is coming back, and I feel like a fog was lifted.
My hope is to let people know that they can get off this medication before it alters their way of thinking. I was told it could possibly take years to repair the nervous system and to let your receptor nerves heal.